Illicit Drugs Potentially Mixed with Fentanyl & Heroin
Many times illicit drugs can be mixed with other substances, which can make them very dangerous.
- Fentanyl is often mixed with other drugs without the user’s knowledge.
- Fentanyl is more likely to be fatal due to its high potency and how long it stays in the body.
- Avoid mixing drugs (including alcohol) which increase the risk of overdose.
- Do not use drugs while alone so that someone else can help/get help for them if they overdose.
- Make sure that the drug user, their family and friends all have been trained on the signs and symptoms of a drug overdose, where to get naloxone and how to administer it, how to do rescue breathing, and the importance of calling 911 immediately even when naloxone is administered.
- Do not leave the ambulance or hospital against medical advice after naloxone has been administered to reverse the overdose. The naloxone may wear off before the opioids wear off – and you could go into overdose again.
Common substances mixed with heroin include:
- Rat poison
- Baking soda
- Sugar (sucrose)
- Talcum powder
- Powdered milk
- Laundry detergent
- Crushed over the counter pain killers
- And the list goes on…
Administer Naloxone in Drug overdoses when non-opioids are suspected/indicated.
Even though Naloxone is not effective in treating drug overdoses caused solely by stimulants such as cocaine and methamphetamines, the administration of Naloxone may be helpful in drug overdoses caused by a combination of stimulants and opioids like fentanyl and its analogues.